Alert archive / Washington / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Spokane, WA

July 12, 2013

NWS Spokane, WA issued this red flag warning at Jul 12, 2013, 8:21 AM PDT. It took effect at Jul 12, 2013, 2:00 PM PDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2013, 8:21 AM PDT (15:21 UTC)
In effect from
Jul 12, 2013, 2:00 PM PDT
Expired
Jul 12, 2013, 4:15 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WWUS86 KOTX 121521
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
821 AM PDT FRI JUL 12 2013

...ANOTHER DRY COLD FRONT WILL BRING GUSTY WIND AND LOW RELATIVE
HUMIDITY TO MAINLY THE KITTITAS VALLEY THIS AFTERNOON AND EVENING
HOURS...

.A DRY COLD FRONT PASSAGE THIS AFTERNOON WILL RESULT IN INCREASED
WIND AND LOW RELATIVE HUMIDITY THROUGH THE KITTITAS VALLEY. THE
MOST CRITICAL TIMES OF WINDS AND LOW RELATIVE HUMIDITY WILL BE
FROM 2PM TO 8PM WITH RELATIVE HUMIDITY RECOVERY EXPECTED THROUGH
THE LATE EVENING HOURS AND OVERNIGHT. 

WAZ676-122330-
/O.NEW.KOTX.FW.W.0003.130712T2100Z-130713T0300Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
821 AM PDT FRI JUL 12 2013

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 676...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 676 EAST WASHINGTON SOUTH 
  CENTRAL CASCADE VALLEYS (ZONE 676).

* WINDS: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY: 17 TO 25 PERCENT.

* TIMING: CRITICAL WIND AND RELATIVE HUMIDITY THRESHOLDS WILL BE
  BETWEEN 2PM AND 8PM THIS AFTERNOON.

* IMPACTS: THE COMBINATION OF WIND AND LOW HUMIDITY WILL RESULT 
  IN THE RAPID SPREAD OF ANY FIRES THAT START DURING THIS TIME. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

&&

$$
1 follow-up statement
668 
WWUS86 KOTX 122315
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT FRI JUL 12 2013



WAZ676-130015-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-130713T0300Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
415 PM PDT FRI JUL 12 2013

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 676...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING.

WINDS WILL REMAIN ELEVATED THROUGH THE KITTITAS VALLEY THROUGH
MIDNIGHT TONIGHT BEFORE DECREASING...HOWEVER RELATIVE HUMIDITY IS
EXPECTED TO REMAIN IN THE LOWER 30 PERCENT RANGE. AS SUCH THE RED
FLAG WARNING IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 12, 4:50 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 4:50 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT Fri Jul 12 2013

.SYNOPSIS...
Occasionally breezy conditions with near or slightly below normal
temperatures is expected through Saturday. There will be a
slight chance of showers and thunderstorms for Friday and
Saturday, especially around the northern mountains. A warming
trend is expected early next week, with a slight chance of
thunderstorms mainly over the eastern mountains by Tuesday or
Wednesday.

&&

.DISCUSSION...
Friday through Saturday: A broad upper-level trof will remain
anchored over the Inland NW during the next 48 hours. Our main
focus will be centered on a potent shortwave which will swing into
the trof and track across WA/ID Friday and Friday night. This wave
is currently near 51N/135W (NW of Vancouver Island) and is
expected to cross the Cascades this afternoon and continue through
NE WA and Nrn ID Friday night. This will lead to increasing
cloudiness and a slight chance for thunderstorms along with a few
degrees of cooling.

The northern Cascades will carry the highest threat for isolated
thunderstorms Friday afternoon and early evening given the placement
of a -20C 500mb cold pool during peak heating and potential for a
few hundred joules of surface based instability Friday between 3-8PM.
As the strong midlevel shortwave continues east across the CWA
Friday evening and night...our confidence regarding T-storm
chances is rather low. There is a great deal of dry air that is
now established over the area and the bulk of the saturation ahead
of this wave is within the 650-500mb layer. So while the forcing
will be sufficient, lifting a parcel from this layer which starts
around -12C would indicate a difficult time of achieving proper
charge separation. On the other hand, the forcing is so strong and
perhaps the model moisture progs may be off slightly that the air
mass may be able to moisten down to 700mb. Given 700-500mb theta-E
lapse rates between 0 and -1 K/Km in this elevated layer, we did
maintain a slight chance across the northern mountains as well as
a narrow corridor from the Camas Prairie to the Central Panhandle
where a secondary axis of elevated instability/moisture will also
exist. Overall, there is not overwhelming support from the models
for nocturnal thunderstorms and if any do materialize, there is
very little chances that any locations receive appreciable
rainfall. In fact, the SREF probabilities for 0.01" through the
overnight periods are generally 6% or less after 06z everywhere
except along the immediate Canadian Border.

Winds will be lighter then Thursday but still in the low-end
breezy category with a 8mb cross-CWA pressure gradient. We should
see another push of stronger winds through the Cascade Gaps in the
evening but RH's should be on the rise as this occurs.
Temperatures on Friday will be a handful degrees cooler compared
to Thursday with 850mb temperatures down 2C.

The aforementioned wave will be out of the region by Saturday and
a midlevel dry slot will move into the region. The lingering 500mb
cold pool exiting the northern ID Panhandle will allow for a few
cumulus buildups in the Selkirks and perhaps a stray shower or
thunderstorm before 5PM...but this also carries a very low
probability. Otherwise dry westerly flow will lead to a pleasant
day across the Inland NW. Winds will be light and temperatures
will be just shy of seasonal normals. /sb

Saturday night through Monday...A quiet dry and summer like period
is on tap for Sunday and Monday. Models suggest a weak upper tough
slithering through southern Canada...but any forcing will stay
north of the border and the air mass will be too dry for any
appreciable clouds let alone convection. Temperatures will be
around seasonal normal both days...with a slight warming trend
each day. Locally breezy conditions are likely each afternoon
especially near the Cascade gaps and the Okanogan Valley.

Monday night through Thursday...Where model continuity over
previous runs exists it has to do with the notion of some
monsoonal moisture welling up from the south on or about Tuesday
or Wednesday. Whether necessary instability and lift will be
available to exploit this moisture into thunderstorms is
undetermined at this time...yes if the GFS is to be
believed...maybe not if the ECMWF is more accurate. In any event
this Tuesday and Wednesday period represents the only potentially
active break in the relatively quiet...warm and dry summer regime
during the extended period. /Fugazzi

&&

.AVIATION...
12Z TAFS: A strong shortwave will pass through the region today
however very dry air already established will limit cigs generally
aoa 10K AGL.  The most pronounced moisture will remain between
15-20K AGL.  Isold -tsra will be possible over the far nrn Cascades
mainly north of Lake Chelan btwn 22-02z then as the midlevel wave
crosses Nrn WA/ID 02-09z...there is small chance for elevated
thunder across the nrn mtns.  At this time...it does not appear any
terminals will be impacted by convection. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        77  52  78  53  82  56 /   0  10  10   0   0   0
Coeur d'Alene  76  49  79  50  81  52 /   0  10  10   0   0   0
Pullman        76  47  77  49  83  51 /   0  10  10   0   0   0
Lewiston       85  57  86  58  91  60 /   0  10  10   0   0   0
Colville       79  48  83  49  84  51 /  10  20  10   0   0   0
Sandpoint      74  44  76  45  79  47 /  10  10  20  10  10  10
Kellogg        74  50  76  50  80  54 /   0  10  10   0   0   0
Moses Lake     82  53  84  54  88  57 /   0  10   0   0   0   0
Wenatchee      79  55  84  58  86  61 /   0  10   0   0   0   0
Omak           81  52  84  54  86  57 /  10  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 12, 6:49 AM PDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
649 AM PDT FRI JUL 12 2013

IDZ001>004-026-027-WAZ031>038-041>044-131400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
649 AM PDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Washington, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.